TheLupusSite.com banner

1 - 11 of 11 Posts

·
Registered
Joined
·
27 Posts
Discussion Starter #1
I just started on Plaquenil about 2 weeks ago. My joint pain has been 10 times worse since I've been on it and today I'm seeing double. Has anyone had these problems when starting Plaquenil? I'm assuming they are both Plaquenil, because it is the only thing I've changed with my medications. Also, I'm taking 200 mg. a day, so I know I'm not getting too much. Would love an input!

Also, my neck which didn't bother me before has hurt me since days of starting on the plaquenil. It's stiff and I can barely turn it either direction.

Like I say I would love any input, but I am going to call the doctor tomorrow.
 

·
Registered
Joined
·
14,661 Posts
Hello Lily
I'm sorry you have these problems and best to call your doctor. It seems that 5%-10% of patients starting Plaquenil or chloroquine can have "musculoskeletal flu- like symptoms of aching and fatigue , but the symptoms resolve within one or two weeks even when the medicine is not stopped"
( Dr Wallace in Dubois p1160)
Another possibility is that you happened to start a flare or that you have an infection.

I am sure I have read that double vision can occur when starting Plaquenil because it temporarily affects the eye side muscles. This should wear off too. I can't find a exact source for this info but it was from Dr Hughes, the eminent London lupologist.

Just to mention that the alternative to Plaquenil is Quinacrine ( UK Mepacrine).

Let us know what the doc says

:)
Clare
 

·
Registered
Joined
·
98 Posts
It seems to agree with me

Hi Lily
In response to your plaquenil question,I started on 200mgs and have had it increased to 400mgs for about a year now. I've had the opposite reaction and wondered if the plaquenil has put my lupus in remission?
I am doing so well on this medication but have heard stories of people who have not had such a postive experience. Unfortunately medications can affect us all in different ways and differentiating side affects from a medication or possible unrelated symptoms can often be a challenge.
Maybe you should check with your doctor to eliminate any other physical reason for your latest symptoms.It may not be the plaquenil at all but something else that is resurfacing? Or again, it could be that your body is adjusting to the plaquenil. I have heard that it does take quite awhile for the plaquenil to have it's full effect.
Hopefully you're just adjusting to the plaquenil and your symptoms will subside completely. I hope you'll soon be feeling much better.
Take care
Okie
 

·
Registered
Joined
·
27 Posts
Discussion Starter #4
Thanks for the info both of you!

Okie, glad to hear the Plaquenil has helped you!

I hoping it will help me too. I don't have Lupus, but a "Lupologist" I traveled to see recently started me on the Plaquenil.

My stomach ached the first week I was on it and that has now gone away, so maybe the other new symptoms will run its course soon too.
 

·
Pollianna
Joined
·
485 Posts
Lily, not sure if I am in the same boat or not but I started the plenuquil on Thursday. I am a lot worse than I have been in yonks. I had a full neurological exam at the London hospital and had to wake up really early so I put it down to that. I am unable to walk properly the pain is so bad. On the plus side my eyes actually appear to have moisture in them and appear glossy for the fist time in yonks. I am sleeping well and no tummy problems.

Maybe if we ride the storm it will pass? it did cross my mind that the new drug was to blame for my sudden dibilitation and came up with a thought that it might be my immune system putting up a final fight :lol:

I plan to give it at least 3 weeks and see if my body has recovered. These illnesses are so hard to pin down, so frustrating i know. I keep a symptom journal.

Hope you feel better soon xxP
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Lily,
Hi, it is possible but that some of this is plaquenil related. I have not had that kind of reaction before. The thing with you neck could be that you are sleeping better and have slept wrong on your neck. I am sorry that you are having problems as plaquenil is a very good medicine for the lupus. There are some that it does not help, and they need to find other meds to help the lupus. If you have only been on it a short time than I would have to say that it needs more time. It can take 3-6 months for the plaqenil to get to a level were it might help you. Since you are concerned about it being related to the plaquenil you are doing the right thing by speaking to your doctor for medical advice. You could ask for a pain pill if he does not feel that it is related to the plaquenil. Let us know how things go with you. Good luck with the plaquenil.
 

·
Registered
Joined
·
27 Posts
Discussion Starter #7
Plaquenil & Feels like tiny bug bites

Okay, now I have another new weird thing as of yesterday. All over (not covered, but every part of me including my scalp) has these little itty bitty bumps that itch and look like tiny bug bites. Again, I've done nothing different beside starting on the Plaquenil 2 weeks ago, so I am assuming it is that. (not planning on giving up on plaquenil by any means, really hope it will help me) I'm just curious if anyone else noticed this when they started on plaquenil or when they were on plaquenil, etc.
 

·
Registered
Joined
·
34 Posts
Hi,
Just wanted to say I am newly diagnosed Lupus with secondary Sjogrens. Dr. started me on the Plaquenil too, almost 1 week ago. I started with 200mg, then to go to 400mg. The main thing I seem to be having is more neck and back pain, my cheeks are more red and hot feeling, and I have more heartburn than usual...I know it can take a while for it to help, and I am sure these "side effects" will pass..??..I hope. From what I have found out, the side effects seem to lessen and or go away within a few weeks...so just trying to be patient...as far as the bumps, are they itchy?? I would check with your Dr. to be safe...
 

·
Registered
Joined
·
289 Posts
I've been on Plaquenil since December. During the first month or so, I also developed various rashes which were relieved by using anti-histamine tablets (ie hayfever pills). My doctor warned that this might happen.

Take care

Merle
 

·
Registered
Joined
·
4,968 Posts
Hi Lily,

When I started Plaquenil I had the exact same thing happen to me that is happening to you. My rheumy doctor told me to give it time and it will get better, and it did.

I do not know if this comforts you at all but yes, the same thing happened to me. Good luck getting adjusted to the plaquenil but do mention it to your doctor.
 

·
Registered
Joined
·
72 Posts
As far as the bumps, it could be more lupus related than Plaquenil related.

Sorry I don't have a better explaination, but unfortunately there are so many weird skin things with this disease!

Good luck! Hope the plaquenil starts improving things for you!

Amy
 
1 - 11 of 11 Posts
Top